Printer Friendly

Warning to drivers taking medication.

Byline: By Ed Reed

Pills and potions What you take could affect your driving

lives at risk Mary Williams

Warning to drivers taking medication

MOTORISTS continue to drive despite taking medication that can increase their risk of crashing almost six times, a Huddersfield-based charity has found.

Brake, the road safety organisation, discovered that 30 in 1,000 motorists (3%) drove after using over-the-counter or prescription drugs that cause drowsiness.

Researchers at Surrey University point out that some prescription medication can increase the risk of a crash occurring by almost six-fold.

Prof Ian Hindmarch, head of medical research said: "In most types of anti-allergy medicines, anti-anxiety medicines and antidepressants, there are products which can potentially impair driving ability to a greater extent than alcohol at the legal limit."

Mary Williams, chief executive of Brake, warned motorists that innocent anti-allergy tablets such as for hayfever, could be putting lives at risk.

And she added: "There must be clear warnings on all prescription and over-the-counter medication.

"The Government must do more to make drivers aware that their medication may make them unsafe behind the wheel."

Brake wants new compulsory labelling with a triangle warning, as in the USA.

Government funding should also be made available for year-round TV campaigns, said the charity.

Green Flag motoring assistance said it backed the calls by Brake.
COPYRIGHT 2004 MGN Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Huddersfield Daily Examiner (Huddersfield, England)
Date:Apr 28, 2004
Words:220
Previous Article:Hospice `friends' raise pounds 5,500.
Next Article:Balloons with a healthy message.

Terms of use | Privacy policy | Copyright © 2022 Farlex, Inc. | Feedback | For webmasters |